Colorado, 2011

Hail in Colorado, June 27, 2011

June 27, 2011 · NWS BOU · 10 events in 2 counties and zones

Severe thunderstorms produced large hail, from quarter up to tennis ball size, over portions of Douglas and Elbert Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter up to tennis ball size, over portions of Douglas and Elbert Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON JUN 27 2011

.SHORT TERM...FLAT UPPER RIDGE REMAINS OVER THE STATE ALTHOUGH
COOLER TEMPERATURES HAVE PREVAILED BEHIND LAST NIGHTS FRONTAL
PASSAGE.  DEW POINTS HAVE REMAINED IN THE MID 40S WITH A DENVER
CYCLONE HOLDING LOW LEVEL MOISTURE IN PLACE.  PROFILER DATA SHOWS
ALMOST NO CAPE WITH THE WELL MIXED AIRMASS.  RADAR DATA SHOWS A FEW
SHOWERS DEVELOPING OVER THE HIGHER TERRAIN OF THE FOOHTILLS.  BEST
COVERAGE FOR EVENING SHOWER ACTIVITY STILL APPEARS TO BE OVER THE
SOUTHERN FOOTHILLS AND OUT ONTO THE PALMER DIVIDE.

FOR TUESDAY...WARMER TEMPERATURES WILL RETURN AS SOUTHERLY LOW LEVEL
WINDS CONTINUE.  CONDITIONS IN PARK COUNTY APPEAR TO BE DRY ENOUGH
THAT THE COMBINATION OF WARM TEMPERATURES...LOW RELATIVE HUMIDITIES
AND GUSTY AFTERNOON WINDS COULD PRODUCE DANGEROUS FIRE CONDITIONS.
WILL ISSUE A RED FLAG WARNING FOR ZONE 214.  OTHERWISE...HIGH
TEMPERATURES ACROSS THE PLAINS ARE EXPECTED TO REACH THE LOWER 90S.
MODEL SOUNDINGS SHOW THAT ISOLATED HIGH-BASED SHOWERS WILL BE
POSSIBLE.  LITTLE IN THE WAY OF SIGNIFICANT PRECIPITATION WILL COME
FROM THIS ACTIVITY...BUT GUSTY WINDS WILL CERTAINLY BE POSSIBLE.

.LONG TERM...STILL CANT RULE OUT ISOLATED HIGH BASED STORMS WITH
GUSTY WINDS IN THE FORECAST AREA TUESDAY EVENING.  DRY ADIABATIC
LAPSE RATES IN/NEAR THE FRONT RANGE TO NEAR 500 MB SUGGESTS POSSIBLE
MICROBURSTS INTO THE MID EVENING HOURS.  ANY CONVECTION WILL END BY
LATE EVENING AS AIRMASS STABILIZES.

FURTHER WARMING ALOFT OCCURS WEDNESDAY WHICH IS SHAPING UP TO BE THE
HOTTEST DAY OF THE WEEK.  FORECAST SOUNDINGS SUGGEST HIGHS IN THE
MID TO UPPER 90S IN THE FRONT RANGE METRO AREAS...AND POSSIBLY A
COUPLE 100F DEGREE READINGS ON THE EASTERN PLAINS.  MOUNTAINS WILL
HAVE A SLIGHTLY BETTER CHANCE OF CONVECTION WITH A BIT
MORE...ALTHOUGH STILL LIMITED...MOISTURE MOVING UP FROM THE
SOUTHWEST.

Q-G LIFT INCREASES BY WEDNESDAY EVENING WITH SUPPORT FROM
APPROACHING UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN GREAT
BASIN. AS A RESULT...WE WILL KEEP THE CHANCE OF SHOWERS/STORMS GOING
IN THE HIGH COUNTRY THROUGH THE NIGHT.  THIS SYSTEM SLOWLY WEAKENS
AS IT MOVES ACROSS WYOMING EARLY THURSDAY.  IF SYSTEM MOVES FAST
ENOUGH...THURSDAY WILL BE TOTALLY DRY WITH SUBSIDENCE AND DRIER AIR
MOVING IN.  IT IS BECOMING MORE LIKELY WE WILL SEE GUSTY DOWNSLOPE
WINDS DEVELOPING AT SOME POINT DURING THE DAY THURSDAY WITH THE
INCREASING WESTERLY FLOW ALOFT AND SUBSIDENCE.  THIS WOULD INCREASE
FIRE DANGER ONCE AGAIN.

FOR FRIDAY THROUGH THE WEEKEND...MODELS ARE STARTING TO SHOW SIGNS
THAT SLIGHTLY COOLER AIR WILL BE ABLE TO HOLD IN PLACE ACROSS THE
HIGH PLAINS.  HOWEVER...AT THIS TIME...READINGS ARE STILL EXPECTED
TO REMAIN A FEW DEGREES ABOVE NORMAL.  FRIDAY SHOULD REMAIN DRY IN
THE WAKE OF THURSDAYS PASSING SHORT WAVE...BUT ENOUGH MOISTURE AND
INSTABILITY MAY DEVELOP UNDER THE RIDGE FOR A SLIGHT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY.

&&

.AVIATION...NO MAJOR AVIATION IMPACTS EXPECTED THROUGH THE NEXT 24
HOURS.  SOUTHEASTERLY WINDS ARE EXPECTED TO CONTINUE THIS AFTERNOON
WHICH WILL THEN SHIFT TO SOUTHERLY OVERNIGHT.  AN ISOLATED SHOWER OR
THUNDERSTORM MAY DEVELOP AN MOVE ACROSS THE URBAN CORRIDOR DURING
THE EARLY EVENING HOURS.  MOSTLY CLEAR SKIES OVERNIGHT.

&&

.HYDROLOGY...THERE WILL BE A SLIGHT CHANCE OF TSTMS OVER THE
FOOTHILLS THROUGH ABOUT 02Z.  RAINFALL AMOUNTS SHOULD GENERALLY BE
ONE QUARTER INCH OR LESS ALTHOUGH IF A STRONGER STORM WERE TO PASS
OVER THE BURN AREAS...UP TO ONE HALF INCH COULD OCCUR IN LESS THAN
30 MINUTES.

MINOR FLOODING OF LOW LYING AREAS CONTINUES ON THE COLORADO RIVER
IN GRAND COUNTY...MICHIGAN RIVER IN JACKSON COUNTY AND THE CACHE LA
POUDRE RIVER IN EASTERN LARIMER AND WESTERN WELD COUNTIES.  THE BIG
THOMPSON THROUGH ESTES PARK PEAKED EARLY THIS MORNING AND SHOULD
DECREASE SLIGHTLY DUE TO TODAYS COOLER TEMPERATURES.  HOWEVER...VERY
WARM TEMPERATURES ARE EXPECTED TO BRING A RETURN OF HIGHER FLOWS FOR
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

OTHERWISE...TEMPERATURES WILL BE WELL ABOVE SEASONAL NORMALS THROUGH
MUCH OF THIS WEEK.  TEMPERATURES ABOVE 9000 FEET WILL BE IN THE
LOWER 60S TO MID 70S AND LOW TEMPERATURES WILL REMAIN AT LEAST
SEVERAL DEGREES ABOVE FREEZING.  THERE WILL BE MORE RAPID SNOWMELT
OVER THE SIGNIFICANT SNOWPACK REMAINING ABOVE 10000-10500 FEET
ESPECIALLY TUESDAY AND WEDNESDAY WHEN THE WARMEST TEMPS OCCUR.
RESERVOIR RELEASES WILL RESULT IN INCREASING FLOWS ON WILLIAMS FORK
BELOW WILLIAMS FORK RESERVOIR IN GRAND COUNTY THROUGH THIS WEEK.

FLOOD ADVISORIES...

..RIVERS IN JACKSON COUNTY UNTIL 215 PM WEDNESDAY.
..BIG THOMPSON RIVER THROUGH ESTES PARK THROUGH NOON THURSDAY.
..CACHE LA POUDRE RIVER AT THE CANYON MOUTH UNTIL WEDNESDAY
  AFTERNOON.
..CACHE LA POUDRE RIVER NEAR GREELEY UNTIL WEDNESDAY AFTERNOON.
..WILLIAMS FORK BELOW WILLIAMS FORK RESERVOIR UNTIL THURSDAY
  AFTERNOON.
..COLORADO RIVER IN GRAND COUNTY UNTIL SATURDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR PARK COUNTY
FROM NOON TO 9 PM ON TUESDAY...FWX ZONE 214.

&&

KDRBY/BARJENBRUCH
Hazardous weather outlook, Jun 27, 9:48 AM MST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MDT MON JUN 27 2011

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM FROM THE SOUTHERN
FOOTHILLS ACROSS THE PALMER DIVIDE.  A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE MAINLY SOUTH OF A LINE FROM CASTLE ROCK TO LIMON.  THE
STORMS MAY PRODUCE LARGE HAIL...STRONG WINDS AND POSSIBLY A BRIEF
TORNADO.  ELSEWHERE THERE WILL ONLY BE A SLIGHT CHANCE OF LATE
AFTERNOON AND EVENING THUNDERSTORMS WHICH MAY PRODUCE BRIEF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD.  THE HOTTEST
DAY WILL BE WEDNESDAY WHEN A FEW SPOTS ON THE PLAINS MAY APPROACH
THE 100 DEGREE MARK.  WITH THE WARMER TEMPERATURES AND LOWER
HUMIDITIES...FIRE DANGER WILL BE INCREASING AS WELL.

THERE WILL BE JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.  MOST OF THESE STORMS WILL PRODUCE ONLY
LIGHT RAINFALL BUT STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM OVER DOUGLAS AND ELBERT
COUNTIES.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Douglas

When
June 27, 6:05 PM MST
Where
Douglas County, 7.09 mi NNW of Westcreek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -105.200

Hail, Douglas

When
June 27, 6:28 PM MST
Where
Douglas County, 2.77 mi WNW of Spruce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.160, -104.920

Hail, Douglas

When
June 27, 6:50 PM MST
Where
Douglas County, 2.12 mi NW of Spruce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.900

Hail, Douglas

When
June 27, 6:57 PM MST
Where
Douglas County, 6.83 mi NE of Greenland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.740

Hail, Douglas

When
June 27, 7:09 PM MST
Where
Douglas County, 2.14 mi SSW of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -104.760

Hail, Douglas

When
June 27, 7:09 PM MST
Where
Douglas County, 9.2 mi E of Larkspur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -104.710

Hail, Douglas

When
June 27, 7:13 PM MST
Where
Douglas County, 9.54 mi SSE of Franktown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.250, -104.690

Hail, Elbert

When
June 27, 7:20 PM MST
Where
Elbert County, 2.14 mi W of Elbert
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -104.570

Hail, Elbert

When
June 27, 7:25 PM MST
Where
Elbert County, 2.55 mi WNW of Elbert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.240, -104.570

Hail, Elbert

When
June 27, 7:47 PM MST
Where
Elbert County, 2.82 mi N of Fondis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.260, -104.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317611, 317613, 317612, 317615, 317614, 317617, 317616, 317619, 317618, 317620.